Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 20, NWS Hastings, NE
NWS Hastings, NE issued this severe thunderstorm warning at Apr 12, 2017, 5:08 PM CDT for Osborne County, Rooks County, Smith County, Kansas. It was in force for 52 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 12, 2017, 5:08 PM CDT (22:08 UTC)
- Expired
- Apr 12, 2017, 6:00 PM CDT
- In force
- 52 min
- Issued by
- NWS Hastings, NE
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 60.0 mph
Counties Osborne County, KS, Rooks County, KS, Smith County, KS
The radar
The Grand Island radar (KUEX), 98 km from the middle of the area, began a volume at 22:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 12, 5:08 PM CDT | HAIL 1 | 4 Ne Woodston, KS | |
| Apr 12, 5:18 PM CDT | HAIL 1 | 6 Nw Alton, KS | 4 MILES WEST AND 4 MILES NORTH OF ALTON REPORTS OF HAIL COVERNING THE GROUND TO 4 INCHES OF DEPTH. MOSTLY NICKEL SIZED HAIL, BUT QUARTER SIZE MIXED IN. TIME ESTIMATED FROM RADAR. HAIL REPORTED TO HAVE LASTED ABOUT 15 MINUTES. |
| Apr 12, 5:18 PM CDT | HAIL 1 | 6 Nw Alton, KS | 4 MILES WEST AND 4 MILES NORTH OF ALTON REPORTS OF HAIL COVERNING THE GROUND TO 4 INCHES OF DEPTH. MOSTLY NICKEL SIZED HAIL, BUT QUARTERS MIXED IN. TIME ESTIMATED FROM RADAR. HAIL REPORTED TO HAVE LASTED ABOUT 15 MINUTES |
| Apr 12, 5:57 PM CDT | HAIL 0.88 | 5 E Alton, KS | REPORT FROM THE SPOTTER NETWORK OF NICKEL SIZE HAIL 5 MILES EAST OF ALTON. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 10.1 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2330 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 215 m²/s²
- 0-3 km storm-relative helicity
- 260 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
412
WUUS53 KGID 122208
SVRGID
KSC141-163-183-122300-
/O.NEW.KGID.SV.W.0020.170412T2208Z-170412T2300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Hastings NE
508 PM CDT WED APR 12 2017
The National Weather Service in Hastings has issued a
* Severe Thunderstorm Warning for...
Northeastern Rooks County in north central Kansas...
Southwestern Smith County in north central Kansas...
Northern Osborne County in north central Kansas...
* Until 600 PM CDT
* At 507 PM CDT, a severe thunderstorm was located over Alton, or 25
miles southeast of Phillipsburg, moving east at 15 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Osborne, Woodston, Gaylord, Alton, Portis and Harlan.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3941 9910 3954 9914 3957 9914 3957 9907
3958 9906 3961 9894 3971 9891 3976 9874
3945 9857 3939 9903
TIME...MOT...LOC 2207Z 252DEG 14KT 3950 9896
HAIL...1.75IN
WIND...60MPH
$$
Heinlein2 follow-up statements
114
WWUS53 KGID 122226
SVSGID
Severe Weather Statement
National Weather Service Hastings NE
526 PM CDT WED APR 12 2017
KSC163-122235-
/O.CAN.KGID.SV.W.0020.000000T0000Z-170412T2300Z/
Rooks KS-
526 PM CDT WED APR 12 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN ROOKS COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3943 9904 3957 9905 3957 9906 3958 9906
3961 9895 3961 9889 3966 9868 3945 9857
3945 9861 3939 9903
TIME...MOT...LOC 2225Z 257DEG 12KT 3951 9888
$$
KSC141-183-122300-
/O.CON.KGID.SV.W.0020.000000T0000Z-170412T2300Z/
Smith KS-Osborne KS-
526 PM CDT WED APR 12 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR SOUTHWESTERN SMITH AND NORTHERN OSBORNE COUNTIES...
At 525 PM CDT, a severe thunderstorm was located near Alton, or 28
miles southeast of Phillipsburg, moving east at 15 mph.
HAZARD...Two inch hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Osborne, Alton, Portis and Harlan.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3943 9904 3957 9905 3957 9906 3958 9906
3961 9895 3961 9889 3966 9868 3945 9857
3945 9861 3939 9903
TIME...MOT...LOC 2225Z 257DEG 12KT 3951 9888
HAIL...2.00IN
WIND...60MPH
$$
Heinlein430
WWUS53 KGID 122259
SVSGID
Severe Weather Statement
National Weather Service Hastings NE
559 PM CDT WED APR 12 2017
KSC141-183-122308-
/O.EXP.KGID.SV.W.0020.000000T0000Z-170412T2300Z/
Smith KS-Osborne KS-
559 PM CDT WED APR 12 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN SMITH AND
NORTHERN OSBORNE COUNTIES WILL EXPIRE AT 600 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However small hail
and gusty winds are still possible with this thunderstorm.
LAT...LON 3943 9904 3957 9905 3957 9906 3958 9906
3961 9895 3961 9889 3966 9868 3945 9857
3945 9861 3939 9903
TIME...MOT...LOC 2258Z 252DEG 14KT 3955 9872
$$
HeinleinWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 12, 4:45 PM CDT, 23 minutes earlier.
Area forecast discussion, Apr 12, 4:45 PM CDT, 23 minutes before
Area Forecast Discussion National Weather Service Hastings NE 445 PM CDT Wed Apr 12 2017 .SHORT TERM...(This evening through Thursday) Issued at 358 PM CDT Wed Apr 12 2017 Showers and thunderstorms moved across much of the local area earlier today. As of 4 PM CDT, the associated wave/front is stalling out along the southern and eastern fringes of the local area...with some redevelopment evident on its southern edge. With plenty of instability to work with across this area...and modest shear...expect to see additional showers and thunderstorms develop across this area and propagate to the northeast...some of which could be severe. While a few reports of quarter or slightly larger sized hail along with strong thunderstorm wind gusts are possible...this activity should be limited to areas along and south of a line from Phillipsburg to Geneva...where the boundary will likely continue to remain stalled through the evening hours. As instability fades late in the evening...expect any additional development to be focused south and east of the local area...as the boundary drifts further south...with dry conditions expected locally after midnight. Overnight...do expect some low stratus to develop and spread across much of the local area...with some patchy dense fog even possible as indicated by the HRRR. As a result...will need to continue to monitor model trends and satellite data for the potential of more widespread dense fog development early Thursday morning. Otherwise...expect a cloudy and slightly cooler day across the local area tomorrow as the thick low level stratus is expected to persist throughout the day. At the same time...expect the disturbance producing shower and thunderstorm activity across portions of New Mexico and West Texas this afternoon...to lift north across the local area...spreading additional chances for showers and thunderstorms across much of the central plains tomorrow. While there will be some instability to work with... wind shear locally is very minimal...and severe weather is not anticipated tomorrow. .LONG TERM...(Thursday night through Wednesday) Issued at 358 PM CDT Wed Apr 12 2017 While the long term portion of the forecast is not expected to be overly active...there is just enough uncertainty in anticipated pattern to justify the mention of showers and thunderstorms across portions of the local area just about every period. At this time...the best chance for any severe weather will be Friday afternoon through the overnight hours as a disturbance moves out of the Rockies and into the plains. With plenty of instability and good shear progged across the local area ahead of this wave...it's not surprising that we are highlighted in a marginal risk for severe weather Friday/Friday night. Thereafter...multiple small chances for thunderstorms exist through the end of the period...with Easter Sunday looking to be the best day of the extended periods...with minimal chances for precipitation that day along with light winds...only partly cloudy skies...and temperatures possibly topping out near 70. && .AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Thursday afternoon) Issued at 1244 PM CDT Wed Apr 12 2017 Skies will slowly clear at both terminals over the next couple of hours as a line of showers and thunderstorms continues to push eastward into southeastern Nebraska and northeastern Kansas. Expect the possibility for some re-development during the evening hours along an approaching boundary...but overall...chance of this is pretty low as most models keep this secondary convection well east of the terminals. That said...did include a VCTS for a few hours this evening at KGRI if some redevelopment does occur that far west. Otherwise...expect mainly clear skies to start the overnight hours with the likelihood for some low level stratus development across the local area by early Thursday morning. && .GID WATCHES/WARNINGS/ADVISORIES... NE...None. KS...None. && SHORT TERM...Rossi LONG TERM...Rossi AVIATION...Rossi
Hazardous weather outlook, Apr 12, 3:50 PM CDT, 1 hour 18 minutes before
Hazardous Weather Outlook National Weather Service Hastings NE 350 PM CDT Wed Apr 12 2017 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 132100- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 350 PM CDT Wed Apr 12 2017 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...This Afternoon and Tonight. Thunderstorms will be possible across much of the outlook this afternoon and evening. There will be the potential for some of these storms to be strong to severe, mainly along and south of a line extending from Phillipsburg, Kansas to Geneva, Nebraska. The primary hazards with any severe thunderstorms will be hail up to the size of ping pong balls and 60 MPH wind gusts. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. There will be multiple chances for thunderstorm across the local area beginning Thursday and continuing through next Tuesday. Friday afternoon into Friday night, there is a chance for some of the storms to be strong to severe, with large hail and strong thunderstorm wind gusts being the primary concerns. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening south of a line from Phillipsburg, Kansas to Geneva, Nebraska. && More information may be obtained at the following web page: https://www.weather.gov/hastings Rossi
In the hours before
Special weather statement, Apr 12, 1:21 PM CDT, 3 hours 47 minutes before
Special Weather Statement National Weather Service Hastings NE 121 PM CDT WED APR 12 2017 KSZ019-121900- Mitchell KS- 121 PM CDT WED APR 12 2017 ...STRONG THUNDERSTORM OVER NORTHERN MITCHELL COUNTY... At 120 PM CDT, National Weather Service meteorologists were tracking a strong thunderstorm near Glen Elder, or 8 miles northwest of Beloit, moving east at 20 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. This strong thunderstorm will be near... Beloit around 140 PM CDT. Scottsville around 200 PM CDT. If threatening weather approaches...move indoors to safety. LAT...LON 3944 9837 3957 9840 3957 9793 3942 9793 TIME...MOT...LOC 1820Z 288DEG 18KT 3955 9823 Kelley
Local storm report, Apr 12, 4:54 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
454 PM CDT WED APR 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM HAIL 4 NE WOODSTON 39.50N 99.04W
04/12/2017 E0.50 INCH OSBORNE KS TRAINED SPOTTER
&&
REEDThe office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 12, 1:21 PM CDT | Special Weather Statement | GID | Mitchell | 39 min |
| Apr 12, 1:26 PM CDT | Severe Thunderstorm Warning | GID | Mitchell | 28 min |
| Apr 12, 2:17 PM CDT | Severe Thunderstorm Warning | GID | Jewell, Mitchell | 28 min |
| Apr 12, 4:35 PM CDT | Severe Thunderstorm Warning | GID | Osborne, Rooks, Smith | 40 min |
| Apr 12, 5:22 PM CDT | Special Weather Statement | GID | Jewell | 38 min |
| Apr 12, 6:01 PM CDT | Special Weather Statement | GID | Smith | 44 min |
| Apr 12, 6:05 PM CDT | Special Weather Statement | GID | Osborne | 40 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.